Fentanyl-induced cough is a risk factor for postoperative nausea and vomiting

C. C. Li, S. S. Chen, C. H. Huang, K. L. Chien, H. J. Yang, S. Z. Fan, B. L. Leighton, L. K. Chen

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

Background Postoperative nausea and vomiting (PONV) and fentanyl-induced cough (FIC) are two common anaesthesia-related events, which seem to have common risk factors. In this prospective cohort study, we investigate whether patients who have FIC during induction of anaesthesia have an increased incidence of PONV. Methods We studied adult non-smoking gynaecological surgical patients enrolled between July 1, 2011 and July 30, 2012. The presence of FIC during induction and the occurrence of PONV were recorded. Fentanyl-induced cough and other perioperative variables were subjected to multivariate analysis to determine the association between FIC and PONV. Results All 502 patients enrolled in this study had at least two risk factors for PONV, and 154 (31%) developed FIC. The incidence of PONV in the FIC group was higher than in the non-FIC group (56.5 vs 38.2%; P<0.0001). Multivariate logistic regression analysis found FIC to be a predictive risk factor for the development of PONV (adjusted odds ratio 2.08, 95% confidence interval 1.41-3.07). Conclusions Non-smoking women undergoing gynaecological surgery who develop FIC during induction of anaesthesia have a higher incidence of PONV.

Original languageEnglish
Pages (from-to)444-448
Number of pages5
JournalBritish Journal of Anaesthesia
Volume115
Issue number3
DOIs
Publication statusPublished - Sep 1 2015

Keywords

  • analgesics opioid
  • cough
  • fentanyl
  • postoperative nausea and vomiting

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Fentanyl-induced cough is a risk factor for postoperative nausea and vomiting'. Together they form a unique fingerprint.

  • Cite this

    Li, C. C., Chen, S. S., Huang, C. H., Chien, K. L., Yang, H. J., Fan, S. Z., Leighton, B. L., & Chen, L. K. (2015). Fentanyl-induced cough is a risk factor for postoperative nausea and vomiting. British Journal of Anaesthesia, 115(3), 444-448. https://doi.org/10.1093/bja/aev157